1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Can You Come for a Visit? My ME/CFS Says No
My daughter and son-in-law just had a baby last week. We are thrilled. But we won't be able to see the baby or hold her any time soon. We won't be able to take over little gifts or help out with housework or babysitting.
Discuss the article on the Forums.

Question fainting standing up

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Lemur1, Apr 19, 2014.

  1. Lemur1

    Lemur1

    Messages:
    5
    Likes:
    0
    I have a question recently I have been experiencing
    fainting spells when I stand up basically my vision goes and I end up fainting it's really annoying I can feel my heart beating fast when these spells occur, my blood pressure is normal when sitting and standing. My doctor ran some tests and did a 24 hour heart monitor to rule out any cardiovascular problems however these are fine. I asked my doctor after reading online about postural orthostatic tachycardia syndrome (pots) and I will be undergoing a stand test. I did two at home just to see if it could be pots, do you guys think it is a possibility based on the results I took? Listed below thanks. Also I am 20 years old female with no other health conditions though I am always tired. Sorry if this is in the wrong section I did not know were to list this. Thanks again.

    Attempt one (Mid day)
    My resting heart rate was 95bpm after 3 mins of standing it rose to 126bpm, after 5 mins 151bpm and finally after 10 mins 135bpm.

    Attempt two (Morning)
    My resting heart rate was 113bpm after 3 mins of standing it rose to 155bpm, after 5 mins 159bpm and finally after 10 mins 153bpm.
     
  2. Valentijn

    Valentijn Activity Level: 3

    Messages:
    6,493
    Likes:
    9,593
    Amersfoort, Netherlands
    @Lemur1 - It definitely looks like POTS. But it's essentially a symptom, not a disease, and often has an underlying cause. Blood pressure might look normal (not low) but still have a low pulse pressure, which can cause orthosatic tachycardia.

    When that happens, the difference between the diastolic and systolic values gets low, typically under 30. This means that a relatively small amount of blood is circulated with each heart beat, so the heart beats faster to get better circulation.

    But doctors never look for it, so of course don't notice it!
     
    peggy-sue and SOC like this.
  3. lnester7

    lnester7 Seven

    Messages:
    1,243
    Likes:
    1,121
    USA
    As a side note: You need to hydrate (with electrolytes not just water) your resting heart rate is too high.

    Note 2: You way overdid it. (your resting HR is over the max increase of 8% the next day). That was the target that the exercise physiology uses to keep the pacing within reason.

    I am not doctor just my personal experience.:rofl:
     
  4. Lemur1

    Lemur1

    Messages:
    5
    Likes:
    0
    I think if I do get diagnosed with pots my doctor said there is nothing she can do. I doubt she would refer me to someone else as she was not going to do the test till I asked so I'm guessing she will leave it. However it would be nice to know the cause if it is the case. I will try and Pursue this if I am positive. Sadly there is only one pots specialist in Scotland too far for me to travel.

    Thanks for the answers my heart rate is always high and varies a lot depending what I'm doing though standing and exercise increases vastly. Weirdly enough I didn't do much on my first attempt (day) though my fainting spells and heart rate is worse in the morning (2nd attempt day). My doctor isn't worried about my pulse rate she tried me on beta blockers but they made my fainting worse. I will try eating more electrolytes thanks. :)
     
  5. SOC

    SOC Moderator and Senior Member

    Messages:
    5,357
    Likes:
    6,414
    USA
    @Lemur1
    My heart rate data used to look almost exactly like yours. It has improved dramatically with Florinef and increased fluids (4 liters of water with a third to a half of it electrolyte-added water). It also helps to drink a lot at a time rather than sipping it all day.

    Try asking your doctor for evaluation for dysautonomia -- it is more common in females your age than in the rest of the population. You could also ask for a referral to an electrophysiologist, a specialist cardiologist who knows more about dysautonomia (or so I'm told).
     
    ahimsa and WillowJ like this.
  6. SOC

    SOC Moderator and Senior Member

    Messages:
    5,357
    Likes:
    6,414
    USA
    It's not true there's nothing she can do. She can prescribe Florinef or midodrine. A beta-blocker or a calcium-channel blocker might work better once your blood volume is closer to normal. Your heart is beating fast for a reason. Slowing it without correcting what it is compensating for will only make you feel worse.

    You need to get a new doctor -- or at least a referral to a specialist who knows something about OI, low blood volume, and related topics.
     
    ahimsa, justy, WillowJ and 1 other person like this.
  7. Lemur1

    Lemur1

    Messages:
    5
    Likes:
    0
    Thank you very much I will ask about this too it could be either one pots or dysautonomia. I have the same symptoms for both though my blood pressure is normal standing and sitting. I'm not sure if my doctor will refer me but I will ask. :)
     
  8. Lemur1

    Lemur1

    Messages:
    5
    Likes:
    0
    I think so too all the doctors at my practise are useless though I was on beta blockers but they made my fainting worse. I will wait till after my test thank you very much. You guys have been so helpful. :)
     
  9. SOC

    SOC Moderator and Senior Member

    Messages:
    5,357
    Likes:
    6,414
    USA
    Yes, they would make your fainting worse if you have low blood volume -- which is true for many people with ME/CFS. Your heart is beating faster to try to get more blood where it needs to be. Slowing your heart rate without correcting your blood volume only means less blood to your brain and -- no surprise -- more fainting. Bad idea.

    Once your blood volume is better, the beta-blocker may actually help if you still have tachycardia.

    You can probably feel better quickly by immediately increasing your fluid and electrolyte intake. You could also try drinking 500-750 ml of water immediately before bed and again as soon as you wake up. This is intended to compensate for overnight dehydration which often occurs in people with low blood volume. This is not a complete fix for the problem, but it can help until you get better treatment.
     
    ahimsa likes this.
  10. SOC

    SOC Moderator and Senior Member

    Messages:
    5,357
    Likes:
    6,414
    USA
    ahimsa likes this.
  11. Lemur1

    Lemur1

    Messages:
    5
    Likes:
    0
    Thanks for all the advice I will try those things. :)
     
  12. Martial

    Martial Senior Member

    Messages:
    964
    Likes:
    660
    Ventura, CA

    You would do well with at least using some compression clothing for the time being to help with the blood flow issues, also if possible try and get a spect MRI scan by your doctor.. Hypo perfusion can cause POTS when there is not enough blood flow to certain organs. Also have them run a b12 level test to be sure you aren't deficient as this can also cause POTS, though there are other reasons as well these two are important to check out.
     
  13. taniaaust1

    taniaaust1 Senior Member

    Messages:
    8,061
    Likes:
    5,041
    Sth Australia
    You do have POTS by your results there. You doctor may of told u there is nothing she can do about this due to not knowing about the condition. Once you have the test so can show her you have it, you can suggest she give you a prescription of Florinef for it to try. That is what any POTS specialist would try first anyway.

    As Martial said.. also compression stockings can be worn as they can help too. (Many with POTS will need to do a combinination of electrolites, compression garments, increased salt and a med for the POTS).

    POTS can be primary or secondary to something else, if its secondary (make sure nothing has been missed), you need to look at treating the cause of it if possible.
     
    ahimsa and SOC like this.
  14. WillowJ

    WillowJ Senior Member

    Messages:
    3,098
    Likes:
    2,714
    WA, USA
    the other kind of specialist that might know more is a nuclear cardiologist (this is the kind of doctor I was referred to for dysautonomia). If specialists are limited in your area, it could help to know more kinds to ask about.

    Supposedly some neurologists also specialize in dysautonomia, but I am more wary of neurologists in general (though I have met two I liked ok), and i do not know what they call their subspecialty. But this should have another option.
     
    ahimsa and SOC like this.

See more popular forum discussions.

Share This Page